So what happens when you grow up and learn that you have lupus, or another equally devastating chronic illness?  Should all of your nutritional decisions now be based on what your body needs rather than what tastes best? Can they be one in the same?  If you are one of the lucky ones, they already are, and this transition is not quite as tough. But for others, the mandate that you should be choosing foods simply for their nutritional value may be yet, another “hard pill to swallow”, so to speak.  Thus, the lupus and diet dilemma.

Landmark research has shown clearly that oral contraceptives do not increase the rate of flares of systemic lupus erythematosus. This important finding is opposite to what has been thought for years. Now we can reassure women with lupus that if they take birth-control pills, they are not increasing their risk for lupus flares. Note: Birth-control pills or any estrogen medications are still be avoided by women who are at increased risk of blood clotting, such as women with lupus who have phospholipid antibodies (including cardiolipin antibody and lupus anticoagulant).
Many drugs have been known to cause this form of the disease, but several are considered primary culprits. They are mainly anti-inflammatories, anticonvulsants, or drugs used to treat chronic conditions such as heart disease, thyroid disease, hypertension (high blood pressure), and neuropsychiatric disorders. The three drugs mostly to blame for drug-induced lupus are:
© Author(s) (or their employer(s)) 2018. Re-use permitted under CC BY-NC. No commercial re-use. See rights and permissions. Published by BMJ. This is an open access article distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited, appropriate credit is given, any changes made indicated, and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/.

CAD happens when the arteries that supply blood to heart muscle become hardened and narrowed. This is due to the buildup of cholesterol and other material, called plaque, on their inner walls. This buildup is called atherosclerosis. As it grows, less blood can flow through the arteries. As a result, the heart muscle can’t get the blood or oxygen it needs. This can lead to chest pain (angina) or a heart attack. Most heart attacks happen when a blood clot suddenly cuts off the hearts’ blood supply, causing permanent heart damage.

Many people with lupus will have some form of a rash, says Roberto Caricchio, MD, the interim section chief of rheumatology at Temple University Hospital and director of the Temple Lupus Clinic in Philadelphia. According to the Lupus Foundation of America, as many as two-thirds of people with lupus experience a skin rash, and estimates suggest that between 40 and 70 percent of people with lupus will notice that their symptoms get worse in the sun or some types of artificial light. (2)
Acute cutaneous LE typically presents in the third decade of life and is frequently associated with active SLE. There are localized and generalized forms of ACLE. The localized form is the frequently described malar, or “butterfly” rash, which refers to erythema that occurs over both cheeks, extends over the nasal bridge, and spares the nasolabial folds. These lesions are classically transient, sun-induced, and non-scarring, although dyspigmentation can occur. Patients may initially mistake this rash for a sunburn, and only seek medical attention when it persists for several days. A fine surface scale and/or edema may be associated with the erythema. Malar rashes have been reported to be present in up to 52% of SLE patients at the time of diagnosis, with clinical activity of the rash paralleling that of the systemic disease. This rash can be confused with acne rosacea and seborrheic dermatitis, however the former is associated with the formation of papules and pustules, and the latter occurs within the nasolabial folds.

The neoclassical period began in 1851 when the skin disease which is now known as discoid lupus was documented by the French physician, Pierre Cazenave. Cazenave termed the illness lupus and added the word erythematosus to distinguish this disease from other illnesses that affected the skin except they were infectious.[109] Cazenave observed the disease in several people and made very detailed notes to assist others in its diagnosis. He was one of the first to document that lupus affected adults from adolescence into the early thirties and that the facial rash is its most distinguishing feature.[110]
Since other diseases and conditions appear similar to lupus, adherence to classification can greatly contribute to an accurate diagnosis. However, the absence of four of these criteria does not necessarily exclude the possibility of lupus. When a physician makes the diagnosis of SLE, s/he must exclude the possibility of conditions with comparable symptoms, including rheumatoid arthritis, systemic sclerosis (scleroderma), vasculitis, dermatomyositis and arthritis caused by a drug or virus.
Corticosteroids. Prednisone and other types of corticosteroids can counter the inflammation of lupus. High doses of steroids such as methylprednisolone (A-Methapred, Medrol) are often used to control serious disease that involves the kidneys and brain. Side effects include weight gain, easy bruising, thinning bones (osteoporosis), high blood pressure, diabetes and increased risk of infection. The risk of side effects increases with higher doses and longer term therapy.

Affiliate Disclosure: There are links on this site that can be defined as affiliate links. This means that I may receive a small commission (at no cost to you) if you purchase something when clicking on the links that take you through to a different website. By clicking on the links, you are in no way obligated to buy.


Please Note: The material on this site is provided for informational purposes only and is not medical advice. Always consult your physician before beginning any diet or exercise program.

Copyright © livehopelupus.org

×